New Mexico, 2009Damaging Wind in New Mexico, July 30, 2009
July 30, 2009 · NWS EPZ · 1 event in 1 county or zone
A weak back door cold front pushed westward across southern New Mexico while a minor upper disturbance moved in from the west. These features had plenty of low level moisture to work with.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak back door cold front pushed westward across southern New Mexico while a minor upper disturbance moved in from the west. These features had plenty of low level moisture to work with.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 1:36 PM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 30, 1:36 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 PM MDT THU JUL 30 2009
.SYNOPSIS...
A WEAK BACK DOOR COLD FRONT WILL COMBINE WITH A WEAK UPPER LEVEL
STORM SYSTEM TO GIVE US SCATTERED THUNDERSTORMS THIS EVENING...A
FEW OF THOSE STORMS COULD BE STRONG. AFTER TODAY UPPER LEVEL HIGH
PRESSURE WILL BUILD BACK INTO THE AREA AND LESSON OUR RAIN
CHANCES AND GET OUR AFTERNOON HIGHS BACK ABOVE NORMAL FOR THE
WEEKEND INTO THE FIRST PART OF NEXT WEEK.
&&
.DISCUSSION...
YESTERDAY IT DID NOT LOOK LIKE THE BACK DOOR COLD FRONT WOULD BE
ABLE TO PUSH ACROSS THE MOUNTAINS...BUT THIS MORNINGS MODELS AND
SURFACE OBSERVATIONS INDICATE THAT THE FRONT SHOULD BE ABLE TO
PUSH AT LEAST TO THE RIO GRANDE VALLEY. ALSO A WEAK SHORT WAVE IS
STILL EVIDENT IN THIS MORNINGS MODELS RUNS AND IS WEAKLY VISIBLE
IN THE WATER VAPOR SAT. IMAGE. WITH THESE TWO WEATHER ELEMENTS
BEARING DOWN ON US I HAVE UPPED THE POPS EAST OF THE RIO GRANDE
INTO THE SCATTERED CATEGORY. THERE IS ALSO SOME SPEED AND
ROTATIONAL SHEER...NOT A LOT...BUT ENOUGH THAT A FEW STORMS MAY
APPROACH OR BRIEFLY EXCEED SEVERE LEVELS LATER THIS EVENING.
AFTER TODAY WE WILL SEE OUR OLD FRIEND THE UPPER HIGH BEGIN TO
DRIFT BACK TOWARD NEW MEXICO. BUT FIRST ON FRIDAY LOOKS LIKE WE
WILL STILL STAND A SLIGHT CHANCE AT SEEING SOME RAIN BEFORE THE
SUBSIDENCE OF THE HIGH GETS FULLY GOING. THE RIDGE WILL BE SLOW TO
MOVE OUT SO WE WILL CONTINUE OUR SUNNY WARM WEATHER FOR MUCH OF
NEXT WEEK. RAIN CHANCES WILL DROP BELOW MENTIONABLE LEVELS AS
MOISTURE WILL BE SLIM AND WE WILL BE ALMOST DIRECTLY UNDER THE
HIGH. BUT HERE IS SOME GOOD NEWS...MAYBE...BOTH THE EXTENDED GFS
AND ECMWF ARE INDICATING A MONSOON FLOW NOT FOR THIS WEEKEND BUT
FOR NEXT WEEKEND. WE WILL SEE AT LEAST WE HAVE SOMETHING TO LOOK
FORWARD TO.
LOOKING AT TEMPERATURES...WITH THE FRONT MAKING IT ACROSS THE
MOUNTAINS WE WILL ACTUALLY SEE NEAR NORMAL HIGHS ON FRIDAY...BUT
THAT WONT LAST LONG. AS THE RIDGE RETURNS WE WILL SEE OUR
AFTERNOON HIGHS JUMP BACK AROUND FIVE DEGREES ABOVE NORMAL FOR THE
WEEKEND AND MOST OF NEXT WEEK.
&&
.AVIATION...VALID 31/0000Z-01/0000Z...
ADDITIONAL LIFT AHEAD OF ANOTHER WEAK SHORTWAVE DISTURBANCE
CIRCULATING OVER AND AROUND HIGH PRESSURE TO SOUTH AND WEST...WILL
GENERATE ISOLD-SCT CB/TSRAGS/ BRIEF IFR VSBYS THRU 31/07Z THIS
EVENING. SCT ACTIVITY WILL LIKELY BE CONCENTRATED EAST OF THE RIO
GRANDE...WHERE SHORTWAVE WILL INTERACT WITH TAIL END OF WEAK
BACK-DOOR COLD FRONT AND ATTENDANT LOW LEVEL MOISTURE SURGE FROM THE
ENE. VRB35G50KT PSBLE WITH SOME STORMS...AS ATMO REMAINS FAIRLY DRY
WITH 35-45 DEGREE DEWPOINT SPREADS CURRENTLY NOTED ACROSS SRN NM/W
TX. ANOTHER WEAK SHORTWAVE GRAZES BY A LITTLE FURTHER TO THE
NORTHEAST FRIDAY. ANY LIFT WITH THIS FEATURE...SFC HEATING AND
RECYCLED MOISTURE SHOULD YIELD ISOLD ACTIVITY ALL AREAS AFT 31/18Z.
&&
.FIRE WEATHER...
HIGH PRESSURE RIDGE CONTINUES OVER THE WEST COAST AND ACROSS
NORTHERN MEXICO...WHILE UPPER LEVEL LOW PRESSURE TROUGH
REMAINS OVER THE CENTRAL U.S.A. THROUGH MONDAY. THIS WILL CONTINUE
TO PLACE SUPPORTIVE JET STREAM DIVING SOUTHEAST OVER THE HIGH
PLAINS...IN A POSITION TO CARRY SHORT-WAVE DISTURBANCES CLOSE ENOUGH
TO OUR EAST FOR PERIODS OF INCREASED SHOWER AND THUNDERSTORM
ACTIVITY OVER NEXT COUPLE OF DAYS. ONE WAVE MOVING THROUGH THE FOUR
CORNERS AT THIS TIME...IS GENERATING SCATTERED STORMS AS IT
INTERACTS WITH LOW LEVEL MOISTURE BROUGHT IN BY APPROACH OF WEAK
BACK DOOR COLD FRONT LAST NIGHT. ANOTHER EVEN WEAKER WAVE LATER
FRIDAY...MAY INITIATE SOME ADDITIONAL ACTIVITY FOR OUR ZONES BUT
AGAIN LIKELY EAST OF THE RIO GRANDE. MODELS CONTINUE TO FORECAST
APPROACH OF UNSEASONABLY STRONG UPPER LEVEL PAC LOW OFF W COAST MID
NEXT WK...AND ATTENDANT WARM ADVECTION TO BUILD RIDGE EAST OVER US.
WHILE THIS WOULD MAINTAIN ABOVE NORMAL TEMPS...A WEAK RETURN MOIST
EAST-SOUTHEASTERLY FLOW MAY DEVELOP OVER NORTHERN MEXICO/SOUTHERN
AZ/NM...INITIATING A RETURN TO A MORE CLASSIC MONSOONAL PATTERN
LATER NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 94 75 97 74 / 30 10 20 10 20
SIERRA BLANCA TX 66 94 67 96 67 / 30 10 20 20 20
LAS CRUCES 70 94 71 97 70 / 20 10 20 10 20
ALAMOGORDO 68 92 69 96 69 / 30 10 20 10 20
CLOUDCROFT 49 69 49 73 49 / 40 20 30 20 30
TRUTH OR CONSEQUENCES 68 92 69 95 69 / 20 10 20 10 20
SILVER CITY 61 87 63 90 63 / 10 10 20 20 10
DEMING 68 94 69 97 69 / 20 10 10 10 10
LORDSBURG 69 93 70 96 70 / 10 10 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/TRIPOLI
Hazardous weather outlook, Jul 30, 11:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1251 PM MDT THU JUL 30 2009
NMZ022>025-030>032-TXZ055-056-311600-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1251 PM MDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK COLD FRONT MOVING IN FROM THE EAST WILL COMBINE WITH A WEAK
STORM SYSTEM APPROACHING FROM THE WEST TO GIVE US SCATTERED STRONG
THUNDERSTORMS THIS EVENING. THE MAIN THREAT WILL BE AREAS EAST OF
THE RIO GRANDE. A FEW STORMS WILL PRODUCE BRIEF HEAVY
RAIN...STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE RAIN THREAT WILL DECREASE THROUGH THE WEEKEND INTO THE FIRST
PART OF NEXT WEEK AS UPPER LEVEL HIGH PRESSURE MOVES OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SHOULD REPORT ANY SIGNIFICANT WEATHER VIA OUR 800 NUMBER.
In the hours before
Special weather statement, Jul 30, 4:57 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
557 PM MDT THU JUL 30 2009
NMZ024-025-310100-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
557 PM MDT THU JUL 30 2009
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR SOUTH CENTRAL NEW MEXICO.
...STRONG THUNDERSTORM MOVING TOWARD ALAMOGORDO AND NORTHERN
SACRAMENTO MOUNTAINS...
AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
BLOWING DUST REDUCING VISIBILITIES TO A MILE OR LESS AT TIMES 9
MILES NORTHWEST OF TULAROSA. MOVEMENT WAS SOUTHEAST AT 20 MPH.
LITTLE RAIN IS EXPECTED AS THIS THUNDERSTORM MOVES THROUGH THE AREA.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOLES ACRES...
CLOUDCROFT...HIGH ROLLS...LA LUZ...MESCALERO AND BENT.
JMG
Thunderstorm Wind, Luna
- When
- July 30, 7:00 PM MST
- Where
- Luna County, 6.56 mi WSW of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 31.802, -107.757
Thunderstorm winds blew down 9 power poles about 6 miles west of Columbus, NM along NM Highway 9.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191619.